Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 19, NWS Las Vegas, NV

July 2, 2015Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 2, 2015, 7:24 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2015, 7:24 PM PDT (02:24 UTC)
Expired
Jul 2, 2015, 10:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 206 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:50 PM PDTFLASH FLOOD12 Se Rachel, NVLINCOLN COUNTY DISPATCH REPORTED HWY 375 FLOODED SOUTH OF RACHEL NEAR MILE MARKER 22. DOT WAS SENT CLEAR DEBRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3253 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WGUS55 KVEF 030224
FFWVEF
NVC017-030515-
/O.NEW.KVEF.FF.W.0019.150703T0224Z-150703T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
724 PM PDT THU JUL 2 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 1015 PM PDT
    
* AT 721 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER HIGHWAY 375 SOUTHEAST OF RACHEL IN LINCOLN COUNTY. 
  THE STORM IS NEARLY STATIONARY. DOPPLER RADAR INDICATES UP TO ONE 
  INCH OF RAIN HAS ALREADY FALLEN IN THIS AREA...WHICH WILL LEAD TO 
  EXCESSIVE RUNOFF OVER THE ROADWAY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
  LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3766 11535 3736 11518 3729 11543 3744 11559
      3759 11564

$$

PULLIN
2 follow-up statements
217 
WGUS75 KVEF 030320
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
820 PM PDT THU JUL 2 2015

NVC017-030515-
/O.CON.KVEF.FF.W.0019.000000T0000Z-150703T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
820 PM PDT THU JUL 2 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR
WEST CENTRAL LINCOLN COUNTY...

AT 818 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS OVER HIGHWAY 
375 SOUTHEAST OF RACHEL HAD WEAKENED. HOWEVER...SIGNIFICANT RAIN HAD 
FALLEN IN THE MOUNTAINS JUST NORTH OF THE HIGHWAY...AND THE WATER 
WILL FLOW DOWN TO THE DRY LAKE BED SOUTH OF THE HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA 
FACEBOOK OR TWITTER. 

&&

LAT...LON 3766 11535 3736 11518 3729 11543 3744 11559
      3759 11564

$$

MORGAN
857 
WGUS75 KVEF 030410
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 PM PDT THU JUL 2 2015

NVC017-030419-
/O.CAN.KVEF.FF.W.0019.000000T0000Z-150703T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
910 PM PDT THU JUL 2 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL LINCOLN COUNTY IS
CANCELLED...

RAIN HAS ENDED OVER HIGHWAY 375 SOUTHEAST OF RACHEL. NO REPORTS OF 
FLOODING HAVE BEEN RECEIVED...SO THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

LAT...LON 3766 11535 3736 11518 3729 11543 3744 11559
      3759 11564

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:19 PM PDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 3:19 PM PDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT THU JUL 2 2015

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL LEAD TO A CHANCE OF
THUNDERSTORMS OVER MUCH OF THE AREA THROUGH THIS EVENING. A VERY
GRADUAL DRYING TREND IS EXPECTED FRIDAY THROUGH THE FOURTH OF JULY
WEEKEND LIMITING THUNDERSTORM CHANCES TO MAINLY MOHAVE COUNTY AND
THE HIGHER TERRAIN NORTH OF LAS VEGAS EACH AFTERNOON AND EVENING.
THERE IS POTENTIAL FOR SIGNIFICANT DRYING BY TUESDAY OF NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

ISOLATED THUNDERSTORMS WERE DEVELOPING THIS AFTERNOON...PERHAPS A
LITTLE SLOWER THAN EXPECTED BUT IN THE RIGHT LOCATIONS. A DRY PUNCH
EVIDENT ON WATER VAPOR IMAGERY ASSOCIATED WITH A WEAK MID/UPPER WAVE
WAS WORKING THROUGH NORTHWEST ARIZONA INTO CLARK COUNTY AND THIS
FEATURE SHOULD AID CONVECTION ACROSS THE NORTHERN PART OF THE
FORECAST AREA THROUGH THIS EVENING. ELSEWHERE STORMS SHOULD BE
FAIRLY ISOLATED THIS EVENING. MODELS INDICATE THAT WAVE SHIFTING
NORTH OF THE AREA TONIGHT WITH CONVECTION DYING BY ABOUT MIDNIGHT.
HIGH PRESSURE WILL BE CENTERED GENERALLY OVER UTAH FRIDAY WITH A
NEARLY SOUTHERLY FLOW OVER THE CWA. OVERALL MODELS INDICATE A DRIER
AND SOMEWHAT MORE STABLE AIR MASS WITH THUNDERSTORM CHANCES MAINLY
OVER THE SOUTHERN GREAT BASIN...NORTHERN MOHAVE COUNTY...THE SPRING
MOUNTAINS AND SIERRA DURING THE AFTERNOON AND EVENING. ANOTHER WEAK
WAVE IS INDICATED MOVING INTO SOUTHEAST CALIFORNIA LATE FRIDAY AND
FRIDAY NIGHT. THE MODELS DO NOT GENERATE ANY PRECIPITATION WITH THIS
FEATURE BUT IT SHOULD HELP TO INCREASE CLOUDS ACROSS SOUTHEAST
CALIFORNIA FRIDAY AFTERNOON THROUGH AT LEAST FRIDAY EVENING. THE
UPPER HIGH WILL SHIFT A BIT FARTHER EAST SATURDAY AND SATURDAY NIGHT
WITH SOUTHERLY FLOW CONTINUING. MODELS TREND SLIGHTLY DRIER AND MORE
STABLE SATURDAY WITH THUNDERSTORM CHANCES LIMITED TO MAINLY THE
SIERRA AND SPRING MOUNTAINS AND FAR NORTHERN PORTIONS OF THE
FORECAST AREA. THE HIGH IS FORECAST TO SHIFT INTO NORTHERN MEXICO BY
SUNDAY WITH THE FLOW OVER THE CWA BECOMING ALMOST SOUTHWESTERLY. IN
THEORY THIS WOULD LEAD TO FURTHER DRYING BUT THE ECMWF AND GFS ARE
DEVELOPING SOME SORT OF WEAK WAVE AND PUSHING UP SOME MORE MOISTURE
INTO MOHAVE COUNTY SO I INCREASED THUNDERSTORMS COVERAGE THERE.
THUNDERSTORM COVERAGE SHOULD BE VERY LIMITED ELSEWHERE. TEMPERATURES
LOOK TO REMAIN HOT THROUGH THE SHORT TERM...MAYBE A FEW DEGREES
ABOVE NORMAL.

.LONG TERM...MONDAY THROUGH THURSDAY.

IT APPEARS THE FIRST BREAK IN THE MONSOONAL PATTERN WILL OCCUR EARLY
NEXT WEEK AS AN INCREASINGLY DRY SOUTHWEST FLOW SPREADS INLAND
ACROSS SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.
THIS DRY AND STABLE FLOW IS ASSOCIATED WITH A PACIFIC TROUGH THAT
APPROACHES THE WEST COAST THEN PARKS OFFSHORE MUCH OF NEXT WEEK.
THIS PATTERN SHOULD SCOUR OUT ANY LINGERING MOISTURE ACROSS OUR
FORECAST AREA BY WEDNESDAY AND MAYBE AS EARLY AS TUESDAY. I WILL
KEEP THE MENTION OF A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND
TUESDAY MAINLY OVER THE SOUTHERN SIERRA...CENTRAL NEVADA AND
NORTHWEST ARIZONA ZONES MONDAY AND TUESDAY. TEMPERATURES WILL BE
RUNNING CLOSE TO NORMAL...BUT THAT IS STILL QUITE HOT WITH HIGHS
GENERALLY 105-110 DEGREES ACROSS THE MOJAVE DESERT AND COLORADO
RIVER REGION.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL TRANSITION FROM LIGHT
EAST/SOUTHEAST LATE AFTERNOON TO SOUTH/SOUTHWEST UP TO 10 KNOTS
BETWEEN ABOUT 00Z AND 01Z THIS EVENING...CONTINUING SOUTH/SOUTHWEST
THROUGH THE NIGHT. WINDS WILL BE LIGHT AND VARIABLE AGAIN MUCH OF
FRIDAY FAVORING AN EAST/SOUTHEAST DIRECTION. SOUTH WINDS SHOULD
DEVELOP AFTER 22-23Z UP TO 10 KNOTS. THUNDERSTORMS WILL LIKELY
REMAIN OVER THE MOUNTAINS THIS AFTERNOON/EVENING AND AGAIN FRIDAY
AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS EXPECTED THROUGH THIS EVENING
GENERALLY NORTH OF LAS VEGAS WITH VERY ISOLATED STORMS SOUTH. BASES
AS LOW AS 5-7 KFT IN STORMS. ISOLATED THUNDERSTORMS POSSIBLE FRIDAY
MAINLY NORTH OF LAS VEGAS. OUTSIDE OF THUNDERSTORM OUTFLOW...WINDS
SHOULD FAVOR TYPICAL DIURNAL TRENDS THROUGH FRIDAY.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES. &&

SHORT TERM/AVIATION...HARRISON
LONG TERM...ADAIR

In the hours before

Local storm report, Jul 2, 5:57 PM PDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT THU JUL 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      9 W TUWEEP              36.27N 113.23W
07/02/2015                   MOHAVE             AZ   TRAINED SPOTTER

            SEVERAL FEET OF WATER REPORTED OVER BLM ROAD
            1045 AS WATER CAME DOWN THE WASH. OVER 1.0
            INCHES OF RAIN REPORTED AT THE RANCH.

&&

NWS LAS VEGAS NV
IRIS SYSTEM

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:17 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jul 3, 1:07 PM PDTSevere Thunderstorm WarningVEFLincoln23 min
Jul 3, 1:37 PM PDTAreal Flood AdvisoryVEFLincoln3 hr

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.